Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 4:37 AM CDT for Burleigh County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2001, 4:37 AM CDT (09:37 UTC)
- Expired
- Jul 22, 2001, 5:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:00 AM CDT | Thunderstorm Wind 61 E | Driscoll, ND | Reports of several tree's down and numerous branches broken off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 220938 SVRBIS NDC015-029-085-221030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 437 AM CDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 530 AM CDT(430 AM MDT) * AT 437 AM CDT(337 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MOFFIT...OR ABOUT 20 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAZELTON...FORT YATES AT 445 AM CDT BRADDOCK...LINTON AT 455 AM CDT STRASBURG...WESTFIELD AT 505 AM CDT HAGUE AT 515 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL UNTIL 1000 AM CDT SUNDAY MORNING FOR SOUTHEATSTERN NORTH DAKOTA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 22, 3:00 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SUN JUL 22 2001 BOW TYPE ECHO WITH SEVERE THUNDERSTORMS IS MOVING INTO CENTRAL ND...PUSHED ALONG BY BY A COLD POOL THAT IS BEST SHOWN ON THE ETA MDL. WIND DAMAGE IS MAIN CONCERN WITH THESE STORMS. OTHERWISE A SOUTHWEST FLOW CONTINUES OVER THE REGION TODAY WITH ANOTHER SHORTWAVE MOVING INTO THE NORTHWEST LATE THIS AFTERNOON. THIS FEATURE WILL TRACK ACROSS THE NORTH EARLY TONIGHT...AND SEVERE WX IS AGAIN POSSIBLE. THEN THE FLOW BECOMES MORE ZONAL MONDAY WITH ANOTHER IMPULSE CAUSING A CHANCE OF CONVECTIVE PRECIP BY AFTERNOON. THEN THE MAIN WESTERN TROUGH SHEARS OFF AND THE NORTHERN BRANCH ENTERS ND TUESDAY MORNING. WILL UPDATE THE EXTENDED FORECAST FOR CENTRAL ND TO REFLECT THIS CHANCE OF PRECIP ON TUESDAY. .BIS...NONE. LM
In the hours before
Local storm report, Jul 22, 2:17 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
217 AM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FORT UNION TRADING POST ND WIND AND HAIL DAMAGE.
07/20/01 NATIONAL HISTORIC SITE SHINGLES TORN OFF
WILLIAMS VISITOR CENTER ROOF.
TEEPEES HELD DOWN BY
4 FOOT IRON STAKES PULLED
UP AND SHREDDED BY HAIL.
CJTSpecial weather statement, Jul 22, 4:35 AM CDT, 2 minutes before
NDZ042-220945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 435 AM CDT SUN JUL 22 2001 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MDT... AT 330 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN NORTHERN GRANT COUNTY...NEAR CARSON...OR 45 MILES SOUTHWEST OF MANDAN. THE STORM WAS MOVING EAST AT 40 MPH. LARK AND RALEIGH ARE IN THE PATH OF THE STORM. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 67 min |
| Jul 22, 12:18 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Jul 22, 1:01 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jul 22, 2:01 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 59 min |
| Jul 22, 2:24 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 51 min |
| Jul 22, 2:30 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 60 min |
| Jul 22, 2:38 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 67 min |
| Jul 22, 2:50 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 40 min |
| Jul 22, 3:16 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 44 min |
| Jul 22, 3:38 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 67 min |
| Jul 22, 3:57 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 63 min |
| Jul 22, 3:57 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 63 min |
| Jul 22, 4:37 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 53 min |
| Jul 22, 5:01 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 59 min |
| Jul 22, 5:42 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 63 min |
| Jul 22, 6:39 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 51 min |
| Jul 22, 6:39 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.